Errors involving EPS contributed to 4% of incidents between January and March, including failures to clarify doses and failure to "write out abbreviations appropriately on the dispensing label", causing "confusion for patients", the National Pharmacy Association's (NPA) latest medication safety officer report revealed last month (April 27).
The NPA also highlighted incidents of pharmacists selecting the wrong patient with an EPS release 1 prescription, and EPS 2 scripts not being checked for medication changes.
It led the association to remind pharmacists not to rely on EPS systems to label items correctly. "This does not override your clinical check," the NPA said.
Incomplete medicine trays
Errors involving MDS continued to be “one of the most common types of errors”, accounting for 10% of all reported incidents last quarter, the NPA said.
These included “trays completely missing one of the prescribed drugs” – which resulted in one patient experiencing withdrawal effects – and the once-weekly medication alendronic acid being placed in the wrong daily compartment.
Fridge line errors “consistently” cited
Errors involving refrigerated medicines or "fridge lines" – “particularly insulin” – “consistently appear” in error reports sent to the NPA, it said.
Confusion between insulin products – for example, between the Humalog KwikPen and the Humulin M3 KwikPen, and between NovoMix and NovoRapid products – as well as failures to note additional fridge lines on bag labels, contributed to patients receiving no or incorrect medicines.
Increase in error reports
The overall number of error reports increased by 45% between January and March, compared to the previous three months, the NPA noted. The association claimed the increase is due to a rise in the use of its reporting tool, rather than an increase in the number of incidents.
“Wrong drug/medicine” and “wrong/unclear dose or strength” was cited in 24% and 25% of cases respectively, the NPA said.
Confusing thyroid drug levothyroxine with blood pressure medicine losartan was among the most common causes of the wrong drug being dispensed, while confusing gout treatment allopurinol and betablocker atenolol was cited in the report for the second time in a row.
"Work and environmental factors" were again cited as the most common causes of errors, contributing to "over" 40% of the incidents reported last quarter.
Child dispensed methadone
"Distractions in the pharmacy" contributed to a child being dispensed methadone instead of a reconstituted antibiotic, the NPA report revealed.
"No harm" was caused to patients in 72% of the error reports received, while "approximately" 8% caused a "low degree of harm to patients".
In her letter to all superintendents, NPA chief pharmacist Leyla Hannbeck said the association has produced a new “inhaler identification checker” as a result of “numerous reports” of the incorrect inhaler being selected.